Tardive Dyskinesia Awareness
Tardive dyskinesia is a severe disorder resulting from the long-term use of certain medications. It is characterised by involuntary, repetitive movements of the face, tongue, and extremities that can be disabling. Awareness of tardive dyskinesia is critical because early diagnosis and treatment can help to minimise its severity and disability.
Many people are unaware of tardive dyskinesia or the drugs that may cause it. People must understand that tardive dyskinesia can occur with any long-term use of dopamine receptor-blocking drugs, including antipsychotics and anti-nausea medications.
Healthcare providers should be aware of tardive dyskinesia and its risk factors and should regularly ask patients about tardive dyskinesia symptoms during treatment. It is also essential to educate people about tardive dyskinesia so that they can recognise the signs and symptoms and seek help if necessary.
Tardive dyskinesia can severely impact a person’s quality of life. It can cause physical discomfort and pain, as well as embarrassment. It may also lead to decreased self-esteem and feelings of helplessness. Treatment options vary depending on the particular case but may include medication changes or tardive dyskinesia medications.
Increasing tardive dyskinesia awareness can reduce the burden of this disabling disorder.